Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 34, NWS Cheyenne, WY

September 1, 2020

NWS Cheyenne, WY issued this red flag warning at Sep 1, 2020, 3:10 AM MDT. It took effect at Sep 2, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2020, 3:10 AM MDT (09:10 UTC)
In effect from
Sep 2, 2020, 11:00 AM MDT
Expired
Sep 2, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

529 
WWUS85 KCYS 010910
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
310 AM MDT Tue Sep 1 2020

...CRITICAL FIRE WEATHER CONDITIONS RETURN WEDNESDAY...

NEZ311-WYZ301>304-306-308>310-012200-
/O.NEW.KCYS.FW.W.0034.200902T1700Z-200903T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
310 AM MDT Tue Sep 1 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
301, 302, 303, 304, 306, 308, 309, 310, AND 311...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MDT Wednesday. 

* AFFECTED AREA...Fire weather zone 311.Fire weather zone 
  301.Fire weather zone 302.Fire weather zone 303.Fire weather 
  zone 304.Fire weather zone 306.Fire weather zone 308.Fire 
  weather zone 309.Fire weather zone 310. 

* WIND...West to southwest 20-30 mph with gusts up to 45 mph

* HUMIDITY...10-15 percent.

* HAINES...4-5

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WM
3 follow-up statements
208 
WWUS85 KCYS 012035
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
235 PM MDT Tue Sep 1 2020

...CRITICAL FIRE WEATHER CONDITIONS RETURN WEDNESDAY...

NEZ311-WYZ301>304-306-308>310-021200-
/O.CON.KCYS.FW.W.0034.200902T1700Z-200903T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
235 PM MDT Tue Sep 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
WEDNESDAY FOR GUSTY WINDS AND LOW REALTIVE HUMIDITY FOR FIRE 
WEATHER ZONES 301, 302, 303, 304, 306, 308, 309, 310, AND 311...

* AFFECTED AREA...Fire Weather Zones 301, 302, 303, 304, 306, 308,
  309, 310 and 311. 

* WIND...West to southwest 20-30 mph with gusts up to 45 mph. 

* HUMIDITY...10-15 percent.

* HAINES...4-5. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
919 
WWUS85 KCYS 022052
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
252 PM MDT Wed Sep 2 2020

...CRITICAL FIRE WEATHER CONDITIONS INTO THIS EVENING...

NEZ311-WYZ301>304-306-308>310-030200-
/O.CON.KCYS.FW.W.0034.000000T0000Z-200903T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
252 PM MDT Wed Sep 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
301, 302, 303, 304, 306, 308, 309, 310, AND 311...

* AFFECTED AREA...Fire Weather Zones 301, 302, 303, 304, 306, 
  308, 309, 310 and 311. 

* WIND...West to southwest 15-25 mph with gusts up to 35 mph.

* HUMIDITY...10-15 percent.

* HAINES...4-5.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
742 
WWUS85 KCYS 030156
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
756 PM MDT Wed Sep 2 2020

NEZ311-WYZ301>304-306-308>310-030300-
/O.EXP.KCYS.FW.W.0034.000000T0000Z-200903T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
756 PM MDT Wed Sep 2 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 301, 302, 
303, 304, 306, 308, 309, 310, AND 311...

Humidities will continue to rise with decreasing winds during the
evening and overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 31, 11:47 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 31, 11:47 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1147 PM MDT Mon Aug 31 2020

.UPDATE...
Issued at 720 PM MDT Mon Aug 31 2020

Upper level troughing with a passing disturbance has brought
cooler temperatures over Carbon County early this evening along
with light rain showers. WYDOT webcams suggest that most of the
precipitation is evaporating before reaching the ground as wet
roadways are not obvious. Regardless, relative humidity has
improved across Fire Weather Zone 303 to around 30 percent and
will continue to recover to near 70 percent overnight. Therefore,
the Red Flag Warning was cancelled. Scattered showers will
continue to be possbile until midnight, but little accumulation is
expected.

&&

.SHORT TERM...(This Afternoon & Tonight)
Issued at 231 PM MDT Mon Aug 31 2020

Mid & high level cloud cover continues to spread from northwest to
southeast across the region as a vigorous short wave dives south &
east across western Wyoming this afternoon. Despite overcast skies
now being reported over most areas west of the Laramie Range, deep
mixing has occurred across Carbon County with wind gusts in excess
of 50 MPH being reported near the Arlington/Elk Mountain areas, as
well as around Rawlins. GFS & NAM soundings at KRWL suggest around
50-55 knots of flow at 600 mb near the top of the mixed layer with
extremely dry air aloft. In addition to the winds, dew points have
really tanked over the last few hours w/ many sites reporting low/
mid single digit dew points in Carbon County. As a result, RHs are
now in the 8 to 12 percent range which has pushed us into critical
fire weather conditions across primarily FWZ 303. Saratoga & Dixon
have approached 15 percent RH as well, but do not think conditions
will last quite as long in these areas with the approaching short-
wave. A Red Flag Warning was issued for FWZ 303 until 8 PM, but we
may be able to cancel this early, depending on when the cooler air
finally filters in aloft behind the wave.

Increasing moisture & dynamic forcing will contribute to scattered
showers across much of the area late this afternoon into the early
to mid evening hours. A few thunderstorms cannot be ruled out with
some weak instability (200 J/kg SBCAPE) in place. Do not expect to
see any severe weather, but gusty winds will be possible given the
usual inverted-v profiles. Showers should end by midnight.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 AM MDT Mon Aug 31 2020

The medium range to extended forecast period looks to be somewhat
active with regard to temperature fluctuations. An impressive
stacked high and upper level ridge will develop over the southwest
CONUS allowing impulses of warm air to return to the area by
Wednesday. This will be short-lived however, as multiple
disturbances aloft from Canada will cause backdoor cold fronts to
propagate to the southwest from the northern Plains between
Thursday and this weekend. That being said, temperatures will be
near seasonal averages overall through this upcoming weekend when
you consider the above/below mean average for the CWA. Below
normal precipitation is favored through the next week, keeping the
area mostly dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1126 PM MDT Mon Aug 31 2020

VFR Flight categories anticipated through 12Z. High CIGs should
dissipate overnight across all terminals as an upper level disturbance
moves out of the area. Winds should begin to ramp up after 12Z
across the region for all terminals to near 25 knots.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Mon Aug 31 2020

Fire weather zone 303 continues to meet critical conditions with
strong wind gusts up to 40-50 mph until 8 pm tonight. Given the
combination of these strong wind gusts and low relative humidity
levels, a Red Flag Warning was issued today for 303 until the early
evening hours. Overcast skies will dominate the region through
tonight. There is a slight chance of wetting rain showers until
midnight across all districts with moisture moving eastward into the
Nebraska Panhandle. Temperatures increase mid-week with drier air
working into the region which increases fire weather concerns
Tuesday and Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MB
SHORT TERM...CLH
LONG TERM...BW
AVIATION...BW
FIRE WEATHER...AW
Hazardous weather outlook, Sep 1, 12:11 AM MDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1211 AM MDT Tue Sep 1 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-020615-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1211 AM MDT Tue Sep 1 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Elevated to potentially critical fire weather conditions return
midweek with gusty winds and low relative humidity.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-020615-
Sierra Madre Range-Snowy Range-
1211 AM MDT Tue Sep 1 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

Overnight lows below the freezing mark in the higher terrain are
possible tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Overnight lows early through mid-week could approach the freezing
mark in the higher terrain.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.